Alert archive / Illinois / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 195, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 3, 2009, 12:32 PM CDT for Adams County, Brown County, Pike County, Illinois. It was in force for 43 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2009, 12:32 PM CDT (17:32 UTC)
- Expired
- Aug 3, 2009, 1:15 PM CDT
- In force
- 43 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Adams County, IL, Brown County, IL, Pike County, IL
The radar
The St Louis radar (KLSX), 124 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 12:35 PM CDT | HAIL 0.25 | Liberty, IL | INTERMITTENT 0.25 TO 0.40 INCH HAIL IN NOTHRERN PART OF LIBERTY IL |
| Aug 3, 12:43 PM CDT | HAIL 0.7 | Liberty, IL | |
| Aug 3, 12:45 PM CDT | HAIL 0.88 | Liberty, IL | |
| Aug 3, 1:00 PM CDT | HAIL 0.75 | Beverly, IL | HAIL DURATION WAS VERY BRIEF |
| Aug 3, 1:05 PM CDT | HAIL 0.25 | 7 Se Liberty, IL | RECEIVED PEA SIZE HAIL FOR A DURATION OF TEN MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1853 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLSX 031732 SVRLSX ILC001-009-149-031815- /O.NEW.KLSX.SV.W.0195.090803T1732Z-090803T1815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 1232 PM CDT MON AUG 3 2009 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS... SOUTHWESTERN BROWN COUNTY IN WEST CENTRAL ILLINOIS... NORTHERN PIKE COUNTY IN WEST CENTRAL ILLINOIS... * UNTIL 115 PM CDT * AT 1231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF PAYSON...OR 15 MILES EAST OF QUINCY...AND MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... PITTSFIELD... BEVERLY... BARRY... GRIGGSVILLE... RICHFIELD... KINGSTON... FISHHOOK... BAYLIS... NEW SALEM... PERRY... CHAMBERSBURG... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3981 9059 3954 9077 3984 9135 4001 9122 TIME...MOT...LOC 1732Z 300DEG 23KT 3985 9111 $$ CARNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:09 PM CDT, 23 minutes earlier.
Area forecast discussion, Aug 3, 12:09 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ST LOUIS MO 1209 PM CDT MON AUG 3 2009 .UPDATE... /1202 PM CDT MON AUG 3 2009/ BELIEVE THAT LO LVL JET INDUCED ELEVATED CONVECTION THAT HAS BEEN OCCURRING OVER N SECTIONS OF CWA WILL CONTINUE TO DISSIPATE AND WEAKEN DURING THE AFTERNOON. HOWEVER...UNCERTAIN IF THE PRECIP THREAT WILL EVER TOTALLY END WITH THIS FORCING AS RAIN COOLED BOUNDARY WILL CONTINUE TO PROVIDE A LIFTING MECHANISM EVEN AS JET WEAKENS. MEANWHILE...MORNING STORMS HAVE LEFT SEVERAL OUTFLOW BOUNDARIES FOR INCREASINLY UNSTABLE AMS TO WORK WITH DURING THE AFTERNOON...PRIMARILY OVER W AND S SECTIONS OF THE CWA. LOCAL WRF SUGGESTING THAT THESE BOUNDARIES MAY PROVIDE ENOUGH FORCING TO BREAK CAPE SO UPDATED FORECAST A BIT EARLIER TO INTRODUCE LO POPS MOST AREAS FOR THE AFTERNOON HOURS...AND GIVEN EXTREME AMOUNT OF INSTABILITY OVER W MO COULD GET BUSY IN A HURRY IF THE CAP DOES BREAK. TRUETT && .DISCUSSION... /335 AM CDT MON AUG 3 2009/ A CHALLENGING FORECAST PERIOD LIES AHEAD AS SUMMER HEAT AND INSTABILITY SURGE BACK INTO THE REGION AND BEGIN TO INTERACT WITH A SURFACE FRONT THAT SETS UP SHOP ACROSS OUR NECK OF THE WOODS THIS WEEK. AS EXPECTED LOW LEVEL MOISTURE IS SURGING NORTH FROM THE SOUTHERN PLAINS WITH 00Z 850MB ANALYSIS DEPICTING +15C DEWPOINTS IN SOUTH CENTRAL KANSAS. NEXT COLD FRONT MOVING SOUTH FROM THE NORTHERN PLAINS AND UPPER MIDWEST...WITH TWO LARGE CLUSTERS OF THUNDERSTORMS MOVING ACROSS IOWA AND WISCONSIN THIS MORNING. APPEARS THIS ACTIVITY WILL MISS US TO THE NORTH. OTHER SCATTERED STORMS DEVELOPED ACROSS FAR WESTERN MISSOURI EARLY THIS MORNING AND THESE WILL TRACK EAST DURING THE MORNING AFFECTING MAINLY CENTRAL AND NORTHEAST MISSOURI...AND PERHAPS WEST CENTRAL ILLINOIS IF THEY HOLD TOGETHER. AFTERNOON CONVECTIVE INITIATION IS STILL A BIT UNCLEAR AS INSTABILITY SHOULD CERTAINLY INCREASE TO SUMMER LIKE LEVELS...BUT SUBSIDENCE IN THE WAKE OF THE UPPER MIDWEST SHORTWAVE AND LACK OF ANY LIFTING OR FOCUSING MECHANISM MAY KEEP ATMOSPHERE CAPPED UNTIL EVENING. IF STORMS ARE ABLE TO FORM...WATCH OUT...THEY WILL LIKELY BECOME SEVERE VERY QUICKLY. HAVE KEPT SLIGHT CHANCE/ISOLATED POPS ACROSS NORTHERN CWA TO ACCOUNT FOR ANY DEVELOPMENT ON OLD OUTFLOW FROM THIS MORNINGS NORTHERN CONVECTION. APPEARS TO BE A VERY WET AND STORMY NIGHT ACROSS THE CWA AS WARM FRONT LIFTS NORTH AND THETAE GRADIENT ALIGNS FROM NORTH CENTRAL MISSOURI TO EAST CENTRAL MISSOURI. AS LOW LEVEL JET STRENGTHENS DURING THE EVENING...CONVECTION WILL INITIATE IN AREA OF CONVERGENCE ACROSS NORTHERN MISSOURI AND THEN DROP SOUTHEAST OVERNIGHT AS 850MB JET CONTINUES TO FEED THE COMPLEX WITH VERY MOIST AND UNSTABLE AIR. POTENTIAL OF SEVERE HAIL AND EXCESSIVE RAINFALL/FLASH FLOODING FROM TRAINING CONVECTION APPEAR LIKELY. WILL DEFER THE ISSUANCE OF A FLASH FLOOD WATCH TO THE DAYSHIFT...BUT HIT THESE THREATS HARD IN THE HWO AND MULTIMEDIA BRIEFING THIS MORNING. MCS WILL BE ONGOING TUESDAY MORNING AND HAVE INCREASED POPS TO LIKELY TO ACCOUNT FOR DECAYING MCS SLIDING OFF TO THE SOUTHEAST DURING THE MORNING. FORECAST BECOMES VERY MUDDLED HERE AFTER AS THE PLACEMENT OF THE EFFECTIVE BOUNDARY AND SUBSIDENCE IN THE WAKE OF THE MCS SHOULD PRECLUDE MUCH CONVECTIVE ACTIVITY TUESDAY AFTERNOON. FOR NOW HAVE LOWERED AFTERNOON POPS TO LOW CHANCE FOR ANY REDEVELOPMENT. TEMPERATURE FORECAST HAS HIGH POTENTIAL OF A BUST ON TUESDAY AS CLOUD COVER AND PRECIPITATION COULD KEEP TEMPERATURES IN THE UPPER 70S AND LOWER 80S. OF COURSE...IF THE MCS CLEARS OUT BY AFTERNOON WE COULD WARM BACK UP INTO THE MIDDLE AND UPPER 80S. COULD SEE ANOTHER MCS DEVELOP TUESDAY NIGHT...BUT THIS WILL DEPEND ON WHERE THE FRONT IS LOCATED AND CONFIDENCE IS TOO LOW TO INCREASE POPS IN ANY PARTICULAR AREA OF THE CWA. LOW CONFIDENCE CONTINUES INTO WEDNESDAY AS CONVECTION COULD BE ONGOING FROM OVERNIGHT OR DEVELOP DURING THE AFTERNOON WITH HEATING IN VICINITY OF THE FRONT. UPPER LEVEL RIDGE WILL BEGIN MAKING A PUSH TO THE NORTHEAST ON WEDNESDAY AND A MORE SIGNIFICANT SHORTWAVE IS FORECAST TO MOVE ACROSS THE REGION WEDNESDAY NIGHT. BETTER POTENTIAL OF SEEING ANOTHER MCS TRACKING ACROSS THE CWA. NO CHANGES MADE PAST WEDNESDAY NIGHT... CVKING && .AVIATION... /616 AM CDT MON AUG 3 2009/ FOR THE 12Z TAFS...VFR CONDITIONS EXPECTED FOR THE MAJORITY OF THE TAF PD UNTIL AN MCS DEVELOPS AND MOVES SOUTH THROUGH MO/IL OVERNIGHT. INCLUDED CB MENTION TO START TRENDING TAFS TOWARDS OVERNIGHT MCS PASSAGE HOWEVER ATTM UNCERTAINTY IS HIGH REGARDING EVENTUAL LOCATION AND TIMING. SCATTERED -SHRA ACROSS NERN MO AHEAD OF DECAYING IA CONVECTION INVOF UIN/COU THIS MORNING SHOULD STAY NORTH OF STL/SUS BASED ON LATEST RADAR TRENDS. SW WINDS WILL INCREASE THIS AFTN BEFORE TURNING S. KANOFSKY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Aug 3, 4:35 AM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 435 AM CDT MON AUG 3 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-041200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 435 AM CDT MON AUG 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND NORTHEAST MISSOURI THIS MORNING. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND BRIEF HEAVY DOWNPOURS. ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE LATE THIS AFTERNOON ACROSS NORTHEAST MISSOURI. IF THUNDERSTORMS DEVELOP...THEY MAY QUICKLY BECOME SEVERE AND BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH AND HAIL LARGER THAN GOLF BALLS. THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGHOUT THE EVENING AND EXTEND SOUTHEAST ACROSS MUCH OF MISSOURI AND WESTERN ILLINOIS OVERNIGHT. SOME OF THESE THUNDERSTORMS MAY BE SEVERE AND CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS. EXCESSIVE RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE OVERNIGHT DUE TO THE EXPECTED TRAINING OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT OF THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY AS A FRONTAL BOUNDARY LINGERS ACROSS MISSOURI AND ILLINOIS. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LOCALLY HEAVY RAINFALL. ALTHOUGH MUCH OF THIS SUMMER HAS BEEN COOLER THAN NORMAL...MORE TYPICAL LEVELS OF HEAT AND HUMIDITY WILL BE RETURNING TO THE REGION NEXT WEEKEND. HEAT INDEX READINGS ARE EXPECTED TO CLIMB TO AROUND 100 DEGREES ON SATURDAY AND 105 ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 CVKING
In the hours before
Local storm report, Aug 3, 11:45 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1145 AM CDT MON AUG 03 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL LA GRANGE 40.05N 91.50W
08/03/2009 E1.00 INCH LEWIS MO TRAINED SPOTTER
REPORTS FROM TWO SPOTTERS OF 1 INCH DIAMETER HAIL IN LA
GRANGE.
&&
EVENT NUMBER LSX0900048
TRUETTLocal storm report, Aug 3, 11:52 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1152 AM CDT MON AUG 03 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL LA GRANGE 40.05N 91.50W
08/03/2009 E1.00 INCH LEWIS MO TRAINED SPOTTER
NUMEROUS REPORTS OF QUARTER SIZED HAIL
&&
EVENT NUMBER LSX0900049
MILLERLocal storm report, Aug 3, 11:55 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
1155 AM CDT MON AUG 03 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1146 AM HAIL LA GRANGE 40.04N 91.51W
08/03/2009 E1.25 INCH LEWIS MO TRAINED SPOTTER
TWO SEPERATE SPOTTERS REPORTED QUARTER-SIZE TO HALF
DOLLAR SIZE HAIL FOR 2 TO 3 MINUTES
&&
CORRECTED EVENT
EVENT NUMBER LSX0900050
MILLERLocal storm report, Aug 3, 12:13 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1213 PM CDT MON AUG 03 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1151 AM HAIL QUINCY 39.93N 91.39W
08/03/2009 E0.25 INCH ADAMS IL TRAINED SPOTTER
ON N SIDE OF QUINCY
&&
EVENT NUMBER LSX0900051
TRUETTLocal storm report, Aug 3, 12:19 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1219 PM CDT MON AUG 03 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1105 AM HAIL 5 NNE QUINCY 40.00N 91.35W
08/03/2009 M1.50 INCH ADAMS IL TRAINED SPOTTER
JUST SOUTH OF INTERSECTION OF US HWY 24 AND IL HWY 96
&&
EVENT NUMBER LSX0900052
MILLERLocal storm report, Aug 3, 12:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1223 PM CDT MON AUG 03 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL 3 N QUINCY 39.98N 91.39W
08/03/2009 E0.50 INCH ADAMS IL TRAINED SPOTTER
IN NORTH QUINCY ON KOCHS LN
&&
EVENT NUMBER LSX0900053
MILLERThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 11:44 AM CDT | Severe Thunderstorm Warning | LSX | Adams | 46 min |
| Aug 3, 12:41 PM CDT | Flash Flood Warning | LSX | Adams | 3 hr |
| Aug 3, 1:33 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 42 min |
| Aug 3, 3:45 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Macoupin | 45 min |
| Aug 3, 3:52 PM CDT | Flash Flood Watch | LSX | Adams, Brown, Pike | 17 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.